We present the case of a patient with an atypical course of frontotemporal lobar degeneration (FTLD) complicated by the use of an anticholinergic drug. A 70-year-old patient, followed by psychiatrists for depression and behavioral disorders, received a diagnosis of dementia with Lewy bodies (DLB) at another Center due to auditory hallucinations, gait impairment, and tendency to fall. He was then admitted to our Memory Clinic Unit for behavioral disturbances, such as delusional thinking, auditory hallucinations, and memory complaints. At that time, the patient's therapy included Lorazepam, Quetiapine, Promazine, and Biperiden. The latter was immediately suspended for the absence of extrapyramidal signs and to avoid the anticholinergic cognitive side effects. A 18F-FDG PET showed a derangement of cortical metabolism with diffusely reduced activity, and limited areas of hyperactivity involving lateral frontal and lateral temporal inferior regions bilaterally. The patient underwent a series of exams, including neuropsychological tests, 123I-MIBG scintigraphy, cerebrospinal fluid examination, and genetic analysis. A second 18F-FDG PET showed an extensive remodulation of metabolic activity: relative higher concentration of the tracer in the prefrontal and inferior temporal cortex was no more detectable. Similarly, the diffuse reduced metabolic activity could not be traced anymore. Nonetheless, the metabolic activity still appeared reduced in the frontal lobe, in the anterior cingulate bilaterally, and in the anterior part of the hemispheric fissure. Taken together, clinical and neuroimaging features would point to a FTLD-like form. Furthermore, the diagnostic work-up was likely confounded by the anticholinergic drug on 18F-FDG PET, highlighting the importance of carefully checking the patient's pharmacology during the diagnostic process.

Anti-Cholinergic Derangement of Cortical Metabolism on 18F-FDG PET in a Patient with Frontotemporal Lobar Degeneration Dementia: A Case of the TREDEM Registry

Bonanni L.
2020

Abstract

We present the case of a patient with an atypical course of frontotemporal lobar degeneration (FTLD) complicated by the use of an anticholinergic drug. A 70-year-old patient, followed by psychiatrists for depression and behavioral disorders, received a diagnosis of dementia with Lewy bodies (DLB) at another Center due to auditory hallucinations, gait impairment, and tendency to fall. He was then admitted to our Memory Clinic Unit for behavioral disturbances, such as delusional thinking, auditory hallucinations, and memory complaints. At that time, the patient's therapy included Lorazepam, Quetiapine, Promazine, and Biperiden. The latter was immediately suspended for the absence of extrapyramidal signs and to avoid the anticholinergic cognitive side effects. A 18F-FDG PET showed a derangement of cortical metabolism with diffusely reduced activity, and limited areas of hyperactivity involving lateral frontal and lateral temporal inferior regions bilaterally. The patient underwent a series of exams, including neuropsychological tests, 123I-MIBG scintigraphy, cerebrospinal fluid examination, and genetic analysis. A second 18F-FDG PET showed an extensive remodulation of metabolic activity: relative higher concentration of the tracer in the prefrontal and inferior temporal cortex was no more detectable. Similarly, the diffuse reduced metabolic activity could not be traced anymore. Nonetheless, the metabolic activity still appeared reduced in the frontal lobe, in the anterior cingulate bilaterally, and in the anterior part of the hemispheric fissure. Taken together, clinical and neuroimaging features would point to a FTLD-like form. Furthermore, the diagnostic work-up was likely confounded by the anticholinergic drug on 18F-FDG PET, highlighting the importance of carefully checking the patient's pharmacology during the diagnostic process.
File in questo prodotto:
File Dimensione Formato  
gallucci2020.pdf

Solo gestori archivio

Descrizione: Research Article
Tipologia: PDF editoriale
Dimensione 949.19 kB
Formato Adobe PDF
949.19 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11564/733930
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 1
  • ???jsp.display-item.citation.isi??? 1
social impact